A Shortage of Everything Except Errors: Harm Associated With Drug Shortages

ISMP Medication Safety Alert 

In This Article

Abstract and Introduction

Introduction

In the November 3, 2011 ISMP newsletter, we asked hospital pharmacy staff to let us know if the drug shortage problem in the US has continued to result in harmful outcomes for hospitalized patients. At that time, an Associated Press article had just reported 15 deaths in the prior 15 months that were linked directly to drug shortages.[1] (Thirteen of these deaths had also been reported to ISMP.) In response to our request for information, nearly a hundred practitioners took our short survey and strengthened our belief that the ongoing drug shortage crisis is extracting a significant toll on patient safety.

Survey respondents provided a bleak picture of certain and suspected patient harm that has resulted during the past year (March 2011 to March 2012) due to crucial drug shortages. The medications most commonly involved in the reported adverse events include: chemotherapy (27%), particularly DOXOrubicin; opioid analgesics (17%), mostly fentaNYL and morphine; electrolytes (7%); antibiotics (5%); phentolamine (4%); and phytonadione (4%). See Table 1 for a list of medications involved in more than one reported adverse outcome.

The types of harm reported by respondents included prolonged duration or progression of a disease, transient and permanent injuries, and death (n=4). Table 2 provides examples of the types of harm reported; in many cases, patients suffered more than one type of harm from the drug shortage. Problems associated with a drug shortage that resulted in harm fell primarily into four categories:

  1. Alternative medication provided, but it was not the drug of choice, which led to inadequate treatment (35%)

  2. An error with an alternative drug or form/strength of a drug used as a substitution for the drug in short supply (27%)

  3. An omission of vital medication leading to non-treatment of the patient (27%)

  4. An error when a hospital pharmacy attempted to compound a product or drug strength no longer available (6%).

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....